Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 239, NWS Paducah, KY

June 20, 1998Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 20, 1998, 3:22 AM CDT for Saline County, Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 3:22 AM CDT (08:22 UTC)
Expired
Jun 20, 1998, 4:15 AM CDT
In force
53 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Saline County, IL

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:48 AM CDTThunderstorm Wind 52Harrisburg, ILTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:10 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 20, 2:10 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 AM CDT SAT JUN 20 1998

MAIN FORECAST CONCERN FOR TODAY IS THUNDERSTORM CHANCES/AREA OF
FOCUS.

SIMILAR SCENARIO OVERNIGHT AS PREVIOUS 24 HOURS HOWEVER SATURDAY
DAYTIME APPEARS MUCH MORE FAVORABLE FOR CONTINUED THUNDERSTORMS THAN
DID FRIDAY. 06Z SURFACE ANALYSIS SHOWED HIGH PRESSURE CENTERED OVER
EASTERN TN WITH LOW PRESSURE OVER THE PLAINS.
A WEAK NEAR STATIONARY FRONT EXTENDED FROM NE KS ACROSS CENTRAL AND
SOUTHERN MO ACROSS SOUTHERN IL TO NORTHERN KY.  LOW TO MID 70
DEWPOINTS WERE SOUTH OF FRONT WITH MID TO UPPER 60S JUST NORTH OF
FRONT. 06Z ADAP SHOWED SW TO NE INSTABILITY GRADIENT WITH -3 LI/S
OVER SW IN TO -8 OVER SE MO.

EXPECT THUNDERSTORMS TO CONTINUE MOVING EAST ALONG FRONTAL BOUNDARY
THIS AM WITH SOME GRADUAL DECREASE IN INTENSITY AND COVERAGE AS THEY
APPROACH MORE STABLE AND DRIER AIR OVER EASTERN PART OF THE FA.
EXPECT THUNDERSTORMS TO BE AT LEAST IN SCATTERED CATEGORY ACROSS THE
FA TODAY CONSIDERING ADVECTION OF MOISTURE FIELDS (NSAT SHOWED 12 TO
15 H8 DEWPOINTS BY MIDDAY ACROSS CENTER OF THE FA WITH MRH VALUES OF
50 TO 70% BY MIDDAY)...INCREASING INSTABILTY...AND H5 SHORT WAVE
MOVING EAST ACROSS THE FA.  SLIGHTLY BETTER CHANCE OVER THE WESTERN
AND NORTHERN PART OF THE FA IN MORE FAVORABLE VERTICAL MOTION FIELDS
AND INSTABILITY.

BELIEVE MOS TEMPS IF ANYTHING MAY BE A TAD HIGH CONSIDERING SHIELD
OF CLOUDS OVER FA THIS AM AND PROBABLY BROKEN LOW CLOUDS MUCH OF
DAY. H5 HEIGHTS GRADUALLY INCREASE IN NEARLY ZONAL FLOW OVER THE
WEEKEND...SO SEE NO RELIEF FROM HIGH TEMPS OTHER THAN WITH CLOUDS.

SHANKLIN

In the hours before

Local storm report, Jun 20, 12:44 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    SILVA                     MO   60 MPH TSTM GUST
06/19/98   WAYNE

1223 AM    POPLAR BLUFF              MO   55 MPH TSTM GUST
06/20/98   BUTLER                         CITIZEN REPORTS OF FUNNEL
                                          CLOUDS

1223 AM    POPLAR BLUFF              MO   .5 INCH HAIL
06/20/98   BUTLER

1235 AM    PUXICO                    MO   .5 INCH HAIL
06/20/98   STODDARD

1235 AM    PUXICO                    MO   60 MPH TSTM GUST
06/20/98   STODDARD
Local storm report, Jun 20, 12:44 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    SILVA                     MO   60 MPH TSTM GUST
06/19/98   WAYNE

1223 AM    POPLAR BLUFF              MO   55 MPH TSTM GUST
06/20/98   BUTLER                         CITIZEN REPORTS OF FUNNEL
                                          CLOUDS

1223 AM    POPLAR BLUFF              MO   .5 INCH HAIL
06/20/98   BUTLER

1235 AM    PUXICO                    MO   .5 INCH HAIL
06/20/98   STODDARD

1235 AM    PUXICO                    MO   60 MPH TSTM GUST
06/20/98   STODDARD
Special weather statement, Jun 20, 12:56 AM CDT, 2 hours 26 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-200900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT...FOR ALL OF
SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG AND
SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN ILLINOIS.
IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF A LINE
FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND LARGE HAIL...WILL
OVERSPREAD THE REMAINDER OF SOUTHEAST MISSOURI AND INTO PARTS OF
SOUTHWEST ILLINOIS THROUGH ABOUT 2 AM AND ACROSS THE REMAINDER OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY BETWEEN 2 AM AND 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WARNINGS AND STATEMENTS
ON THIS DEVELOPING WEATHER SITUATION.  BE PREPARED TO QUICKLY MOVE TO
THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR AREA.
CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER AREA
IF THREATENING WEATHER APPROACHES.

SHANKLIN
Special weather statement, Jun 20, 2:53 AM CDT, 29 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-201000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...FOR ALL
OF SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG
AND SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN
ILLINOIS.  IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF
A LINE FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA EARLY THIS MORNING.  BE PREPARED TO QUICKLY
MOVE TO THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR
AREA. CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER
AREA IF THREATENING WEATHER APPROACHES.  SOME OF THE STORMS COULD
QUICKLY FLOOD LOW LYING...FLOOD PRONE AREAS.

SHANKLIN
Special weather statement, Jun 20, 2:53 AM CDT, 29 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-201000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...FOR ALL
OF SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG
AND SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN
ILLINOIS.  IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF
A LINE FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA EARLY THIS MORNING.  BE PREPARED TO QUICKLY
MOVE TO THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR
AREA. CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER
AREA IF THREATENING WEATHER APPROACHES.  SOME OF THE STORMS COULD
QUICKLY FLOOD LOW LYING...FLOOD PRONE AREAS.

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:48 AM CDTSevere Thunderstorm WarningPAHPerry57 min
Jun 20, 2:57 AM CDTSevere Thunderstorm WarningPAHFranklin, Williamson48 min
Jun 19, 11:14 PM CDTSevere Thunderstorm WarningPAHCarter61 min
Jun 19, 11:34 PM CDTSevere Thunderstorm WarningPAHWayne56 min
Jun 20, 12:08 AM CDTSevere Thunderstorm WarningPAHBollinger52 min
Jun 20, 12:12 AM CDTSevere Thunderstorm WarningPAHButler, Ripley58 min
Jun 20, 12:29 AM CDTSevere Thunderstorm WarningPAHStoddard51 min
Jun 20, 12:51 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott54 min
Jun 20, 1:12 AM CDTSevere Thunderstorm WarningPAHButler33 min
Jun 20, 1:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 3:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 4:26 AM CDTSevere Thunderstorm WarningPAHWayne64 min
Jun 20, 5:18 AM CDTFlash Flood WarningPAHButler3 hr
Jun 20, 5:22 AM CDTSevere Thunderstorm WarningPAHStoddard68 min
Jun 20, 7:59 AM CDTFlash Flood WarningPAHButler4 hr
Jun 20, 11:30 AM CDTFlash Flood WarningPAHWayne5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.